EconPapers    
Economics at your fingertips  
 

Optimal equity auctions with two-dimensional types

Tingjun Liu and Dan Bernhardt

Journal of Economic Theory, 2019, vol. 184, issue C

Abstract: We analyze the design and performance of equity auctions when bidder's valuations and opportunity costs are private information, distributed according to an arbitrary joint density that can differ across bidders. We identify, for any incentive compatible mechanism, an equivalent single-dimensional representation for uncertainty. We then characterize the revenue-maximizing and surplus-maximizing equity mechanisms, and compare revenues in optimal equity and cash auctions. Unlike in cash auctions, the adverse selection arising from bidders' two-dimensional types in equity auctions can lead to a global violation of the regularity condition, which represents a maximal mismatch between incentive compatibility and maximization of revenue or surplus. Such mismatch can lead a seller to exclude bidders and demand a bidder-specific stake from a non-excluded bidder, providing insights into when a firm should employ an auction and when it should just negotiate with a single bidder.

Keywords: Global violation of regularity; Adverse selection; Dimensionality reduction (search for similar items in EconPapers)
JEL-codes: D44 D82 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118303053
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:184:y:2019:i:c:s0022053118303053

DOI: 10.1016/j.jet.2019.06.009

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:jetheo:v:184:y:2019:i:c:s0022053118303053